Heavy Rain, Laclede
- When
- January 10, 6:00 AM CST to January 11, 6:22 AM CST
- Where
- Laclede County, 0.55 mi E of Lebanon
- Reported by
- Public
- Coordinates
- 37.680, -92.660
A storm total measurement of 4.47 inches or rain was reported.
During the afternoon and evening of the 10th, strong to severe thunderstorms developed ahead of a cold front over eastern Oklahoma and southeast Kansas before spreading northeast into the Missouri Ozarks through the early morning of the 11th. Several tornadoes rated as EF-0 and EF-1 occurred near the towns of Strafford, Fair Play and Cross Timbers, and hail up to the size of golf balls occurred…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
During the afternoon and evening of the 10th, strong to severe thunderstorms developed ahead of a cold front over eastern Oklahoma and southeast Kansas before spreading northeast into the Missouri Ozarks through the early morning of the 11th. Several tornadoes rated as EF-0 and EF-1 occurred near the towns of Strafford, Fair Play and Cross Timbers, and hail up to the size of golf balls occurred on the east side of Springfield. Widespread rainfall amounts of two to four inches led to flooding and closures of numerous county roads and state highways. Several swift water rescues were performed and unfortunately there was one flood-related fatality near Conway in Laclede County, when a 53-year old woman attempted to drive across a flooded low water crossing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 10, 5:29 AM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
529 AM CST Fri Jan 10 2020
.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Fri Jan 10 2020
Not much change from the previous forecast through tonight.
Still looking at flooding potential and will keep the Flash Flood
Watch in place. Additional rainfall with this event is expected
to be 2-4 inches, on top of what we have already observed. There
also remains the potential for localized amounts well in excess of
that due to training convection. Given the state of vegetation in
the winter, it will not take as much rain to lead to flooding. On
top of flash flooding, river flooding is also expected and
headlines are already in effect for several locations.
Severe thunderstorms are still a concern and the SPC slight risk
continues for today into tonight. Mainly focused on this
afternoon into early tonight when the instability will be
greatest, but still meager. Low level vertical wind shear will be
more than sufficient for severe weather, so it will come down to
that CAPE/shear balance along the front as it progresses eastward.
Damaging winds are the primary threat, with a lesser threat of an
isolated tornado threat and large hail. There is potential we
could see some discrete surfaced based cells over the far SW CWA
this afternoon and evening, but will need to further assess the
environment as that draws closer.
Winter weather will wrap this event up. Much of the winter weather
impacts will occur in the long term (see below), but certainly
start up in the NW/W CWA later this evening and tonight. A bigger
change this forecast period was to bring colder surface air in
faster as new models runs agree well on faster timing. This leads
to sleet and freezing rain starting earlier and lasting longer
before the transition to snow. Looking at potential for roughly
0.1-0.2 inches of sleet and about the same amount of freezing
rain over the NW CWA (where the Winter Storm Warning is in effect)
from late this evening into tonight. At the same time, surface
temperatures quickly drop off, potentially leading to a flash
freeze. Impacts continue into Saturday...
.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CST Fri Jan 10 2020
As the cold near surface layer continues to moves E through the
area Saturday, sleet and freezing rain will progress with it. The
eastern portions of the area will probably not see significant
winter impacts until late morning or afternoon and amounts will be
lighter there due to the later arrival of that cold air.
Precipitation type will change to snow from NW to SE through the
day as cold air deepens. Areas in the Winter Storm Warning are
expected to receive 2-4" of storm total snow/sleet and 0.10-0.20
inches of ice accumulation. Generally along the I-44 corridor,
expect around an inch of snow/sleet and around 0.10 inches of ice
accumulation. Lesser amounts are expected SE of I-44, with little
to no accumulation expected over the far SE CWA (where no winter
headlines are in effect).
Could see another active period mid-late next week, but quiet
otherwise.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 526 AM CST Fri Jan 10 2020
Showers and thunderstorms will continue into tonight, with periods
of better and worse conditions due to convective nature of the
precipitation. Moisture continues to stream into the area, which
will lead to lowering ceilings through the TAF period. Later
tonight into Saturday morning, precipitation will turn over to a
wintry mix as much cold air moves in from west to east. A flash
freezes is possible due to quickly falling temperatures into the
20s.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for MOZ057-058-069>071-079>083-090>096-
101>104.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for MOZ055-056-066>068-077-078-088-089.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for KSZ073-097-101.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...TitusHazardous Weather Outlook National Weather Service Springfield MO 546 AM CST Fri Jan 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 546 AM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Limited lightning risk. Limited excessive cold risk. Limited non thunderstorm wind risk. Elevated ice accumulation risk. Limited snow and sleet risk. DISCUSSION... Widespread showers and thunderstorms will develop today. The overall heaviest rain is expected to occur this afternoon and tonight. Storm total rainfall amounts are expected to range from 2.5 to 4 inches. Localized amounts of around 6 inches will be possible where training thunderstorms occur. Widespread rainfall of this magnitude will likely cause the flooding of rivers, creeks, and low water crossings. A few severe thunderstorms will be possible this afternoon into early tonight. Damaging wind gusts will be the primary concern with the most intense thunderstorms. A brief, small, short lived tornado and large hail will be possible. As colder air moves into the area, rain will transition to a wintry mix of freezing rain, sleet, and snow late this evening into tonight. Greatest accumulations through tonight will be over the northwest portion of the outlook area from southeast Kansas into central Missouri. Wind chills will drop into the teens in this area, also. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix or freezing rain, sleet, and snow is expected across much of the area Saturday morning, transitioning to snow through the day. The greatest accumulations will be over the northwest portion of the outlook area from southeast Kansas into central Missouri, with the lowest accumulations over south-central Missouri. Wind chills will fall into the teens and single digits through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and early tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
60 flash flood, 8 hail, 4 tornado, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A storm total measurement of 4.47 inches or rain was reported.
A National Weather Service survey determined that an EF1 tornado touched down to the southwest of Fair Play in Cedar County and tracked to the northeast for a total of 8.8 miles, lifting west of Dunnegan in Polk County with maximum winds of 110 mph. The tornado caused tree damage as it tracked for a half mile northeast across extreme eastern Cedar County before crossing into Polk County along South 10th Road. The tornado path then continued into Polk County.
A National Weather Service survey determined that an EF1 tornado touched down to the southwest of Fair Play in Cedar County and tracked to the northeast for a total of 8.8 miles, lifting west of Dunnegan in Polk County with maximum winds of 110 mph. Shortly after touchdown and downing trees in Cedar County, the tornado completely destroyed a manufactured home as it crossed the county line at South 10th Road into Polk County. The tornado then continued tracking to the northeast. It passed just to the west and northwest of Fair Play before crossing Highway 123. The tornado lifted just to the west of Highway 13 and to the north of East 380th Road in Polk County. Along the path of the tornado there were several trees uprooted or snapped, damage to a few homes, and several outbuildings destroyed. The tornado produced EF1 damage with maximum winds up to 110 mph and a max width of 50 yards. The tornado was on the ground for 14 minutes along an 8.8 mile path.
A National Weather Service Survey determined that an EF-1 tornado touched down a few miles southeast of Cross Timbers on Highway CC and tracked for a mile and a half to the northeast before quickly lifting. Along the path of the tornado there were numerous trees snapped or uprooted, minor roof damage to two homes, and an outbuilding completely destroyed. The tornado produced EF1 damage with maximum winds up to 100 mph and a max width of 100 yards. The tornado was on the ground for 3 minutes along a 1.6 mile path.
Water was reported over the road on Highway V near Farm Road 33.
Water was reported over the road along Farm Road 45 near Farm Road 36 along Sugar Creek.
Heavy rainfall caused street flooding near Highway 60 in Monett.
Street flooding was reported near Wheaton City Park.
Quarter sized hail was reported by the Public.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
A picture of golf ball sized hail was received from the east side of Springfield. The combination of wind and hail led to hundreds of vehicles suffering damage.
Half dollar sized hail was reported.
A National Weather Service Survey determined that an EF-1 tornado touched down east of Highway 65 on East Mill Street, just east of Springfield. The tornado tracked to the northeast crossing East Division Street. As the tornado approached Interstate 44, damage was sustained to an automobile service building. The service building lost a couple of overhead doors and two box trucks were overturned. Damage to the roof was also sustained. As it crossed Interstate 44 into Strafford, there was damage to several homes. The damage included a significant loss of roof covering material, damage to gutters, and collapse of garage doors inward. Numerous trees were snapped or uprooted along the path. The tornado lifted just before Highway 125 near East Farm Road 84. The tornado produced EF1 damage with maximum winds up to 98 mph and a max width of 75 yards. The tornado was on the ground for 11 minutes along a 7 mile path.
Quarter sized hail was reported.
Three to six inches of water was reported over Highway 65 just south of the Highway 73 junction south of Buffalo.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
Highway CC was closed near Farm Road 193 due to flooding.
Winds were estimated between 60-70mph in town. Some large limbs were reported down.
Flooding causing road closures at Bennett and Jefferson Roads in Town.
Significant roof damage was reported to a few homes. Shingles were blown 100 to 200 yards along with many branches down.
Law enforcement reported a vehicle swept away at the Dry Crane Creek crossing. The occupants self rescued safely.
The road was closed on Highway Y as the McKinney Branch.
State Highway B was closed due to flooding at Jones Creek.
State Highway P is closed north of Halfway at Hominy Creek.
State Highway YY was closed due to flooding.
State Highway P was closed due to flooding.
State Highway HH is closed due to flooding at Ingalls Creek.
State Highway D was closed south of Preston due to flooding.
Flash flooding occurred resulting in a closure of McCord and Spring Streets.
State Highway W was closed at Givins Branch Creek due to flooding.
State Highway BB is closed at Cahoochie Creek due to flooding.
A water rescue occurred in Laclede County on Highway FF south of Brackett Lane at Bear Creek. A vehicle was swept off the road. The driver managed to escape before his vehicle washed downstream. The water gauge at the location measured two feet high.
Flash flooding at Cowskin Creek resulted in the road becoming impassable.
The roof of a business received minor damage along Highway 5 near the Arkansas State Line.
A water rescue occurred at State Highway J at Trigger Creek where a vehicle was washed off the road. No injuries were reported.
Excessive rain caused flash flooding along the Osage Fork River at Auburn Road. A 53 year old female attempted to drive across the flooded low water crossing and her vehicle became disabled. The victim exited the vehicle and attempted to swim to shore but was unsuccessful.
State Highway E was closed due to flooding at Little Niangua River.
State Highway 97 was closed due to flooding at the Spring River.
State Highway E was closed due to flooding at Big Sugar Creek.
Winds estimated around 60mph were reported in town. Some large limbs were reported down.
In the city of West Plains multiple low water roads were closed due to flooding.
A water rescue was performed near Highway JJ and County Road 9260 at the West Fork Spring Creek. No injured occurred.
Flash flooding occurred on Steins Creek at Highway O.
Flash flooding occurred along North Cobb Creek at Highway B.
Excessive rainfall caused flash flooding at numerous locations across the county including the North Fork River at Highway EE, Hunter Creek at Highway FF, Bryant Creek at Highway U and Cowskin Creek at Highway Y.
Excessive rainfall caused flash flooding over Highway T at Possum Walk Creek and was closed by the fire department.
Excessive rainfall caused flash flooding of Brushy Creek at Highway 125.
Excessive rainfall caused flash flooding of Brushy Creek at Walnut Street in Houston.
A swift water rescue was performed on Panther Creek at Highway B. The individual was recovered with no injuries.
Excessive rain caused flooding on Highway O at Steins Creek closing the road.
Excessive rain caused flooding on Highway B at North Cobb Creek closing the road.
Excessive rain caused flooding on Highway 125 at Brushy Creek closing the road.
Excessive rain caused flooding on Walnut Street in Houston at Brushy Creek closing the road.
Excessive rain caused flooding on Highway 215 at the Pomme De Terre River closing the road.
Excessive rain caused flooding on Highway CC at Spring Creek closing the road.
Excessive rain caused flooding on Highway C at Flat Creek closing the road.
Excessive rain caused flooding on Highway U at Mikes Creek closing the road.
Excessive rain caused flooding on Highway E at Big Sugar Creek.
Excessive rain caused flooding on Highway M at Roubidouix Creek closing the road.
Excessive rain caused flooding on Highway BB at the Boone Creek closing the road.
Excessive rain caused flooding at multiple locations across the county closing roads. Flooded roads included Highway Y at Cowskin Creek, Highway EE at the North fork River, Highway FF at Hunter Creek and Highway U at Bryant Creek.
Excessive rain caused flooding on Highway DD at a low water area closing the road.
Excessive rain caused flooding on Highway O at Jones Creek closing the road.
Excessive rain caused flooding on Highway A at Tavern Creek closing the road.
Excessive rain caused flooding on State Road E at Brush Creek closing the road.
Excessive rain caused flooding on Highway P at Dry Fork Creek closing the road.
Excessive rain caused flooding on Highway U at Pedelo Creek closing the road.
Excessive rain caused flooding on Highway C at Elkhorn Creek closing the road.
Excessive rain caused flooding on Highway H at Little Piney Creek closing the road.
Excessive rain caused flooding on Highway V at Weaubleau Creek closing the road.
Excessive rain caused flooding on Highway HH at Ingalls Creek closing the road.
Excessive rain caused flooding on Highway BB at Dry Auglaize Creek closing the road.
Excessive rain caused flooding on Highway H at Shakerag Creek closing the road.
Excessive rain caused flooding on Highway 97 at Capps Creek closing the road.
Excessive rain caused flooding on Highway E at a low water location closing the road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Laclede | 2020-01-10 | 53 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872129, 872580, 872581, 872585, 872590, 872597, 872604, 872605, 868440, 868441, 868442, 868443, 868444, 872588, 868445, 872606, 868446, 868447, 872607, 872571, 872610, 872573, 872611, 872612, 872613, 872614, 872615, 872616, 872617, 872619, 872620, 872622, 872624, 872625, 872626, 872570, 872627, 872628, 872629, 872630, and more.